Severe non-infective systemic inflammatory response syndrome, shock, and end-organ dysfunction after zoledronic acid administration in a child

S. Trivedi, A. Al-Nofal, S. Kumar, S. Tripathi, R. J. Kahoud, Peter Tebben

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

Introduction: Zoledronic acid is an intravenous bisphosphonate used to increase bone mineral density and reduce the risk of fractures. Its safety profile compares well with pamidronate in pediatric patients. We describe an acute, severe, life-threatening, inflammatory reaction in a child. Methods: A 7-year-old boy with complex medical problems and chronic ventilator requirements was admitted to the pediatric intensive care unit (due to ventilator needs) for zoledronic acid infusion and subsequent monitoring. His history was significant for osteoporosis secondary to immobilization with multiple fractures since 2 years of age, hypoxic-ischemic encephalopathy, quadriplegic cerebral palsy, seizure disorder, ventilator dependence, and pulmonary hypertension. He had previously been treated with four cycles of pamidronate without adverse events. He received 0.013 mg/kg of zoledronic acid infused over 30 minutes. Beginning 3 hours after completion of the infusion, he developed progressive tachycardia, fever, hypotension requiring vasopressor infusion, and increasing oxygen requirements. Laboratory studies revealed leukopenia, thrombocytopenia, elevated C-reactive protein, abnormal coagulation profile, metabolic acidosis, and negative cultures. The following day, he developed moderate acute respiratory distress syndrome and pulmonary hemorrhage requiring higher ventilatory settings, and subsequently diarrhea and abdominal distension. Initial clinical resolution was noted from the third day onward, and he was discharged on the sixth day after zoledronate administration. Results: Our pediatric patient demonstrated an acute, severe, life-threatening reaction to zoledronic acid requiring intensive cardiorespiratory support without an underlying pre-existing inflammatory disorder. Conclusion: Our case highlights the importance of careful monitoring of children following zoledronic acid therapy. We recommend inpatient observation after an initial infusion of zoledronic acid in medically complex children. Children and their parents should be thoroughly counseled on the potential risks of bisphosphonate treatment, which can sometimes be severe and life threatening.

Original languageEnglish (US)
Pages (from-to)2379-2382
Number of pages4
JournalOsteoporosis International
Volume27
Issue number7
DOIs
StatePublished - Jul 1 2016

Keywords

  • Adverse drug reaction
  • Bisphosphonates
  • Inflammation
  • Low bone density
  • Osteoporosis
  • Serious adverse reaction

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism

Fingerprint Dive into the research topics of 'Severe non-infective systemic inflammatory response syndrome, shock, and end-organ dysfunction after zoledronic acid administration in a child'. Together they form a unique fingerprint.

  • Cite this